Ritalin SR and Weight Loss

If you are taking Ritalin SR and weight loss occurs, do not be alarmed. According to clinical studies, weight loss is one of the most common side effects of the medication. While most people do not consider this a bad thing, it can be a problem for growing children or teenagers. Occasionally, Ritalin SR for weight loss may be prescribed in an "off-label" fashion for a short time.

Ritalin SR and Weight Loss: An Overview

Ritalin SR® (methylphenidate extended-release) is a prescription medication used to treat ADHD and narcolepsy. A number of side effects are possible with Ritalin SR, and weight loss appears to be one of the most common. For some people, this may be a good thing. Healthcare providers do, on occasion, prescribe Ritalin SR as a weight-loss medicine. For a lot of people, though, unintended weight loss can be a problem. For example, weight loss can be a problem in growing children. Using Ritalin SR for weight loss can also be a problem if the medicine is abused. In fact, weight loss may be one of the reasons why so many people abuse the medication (see Ritalin Abuse).
 

Dealing With Ritalin SR Weight Loss in Children and Teenagers

As mentioned, weight loss is a common side effect of Ritalin SR. In clinical studies, loss of appetite and weight loss were reported as side effects of the medication (although the exact percentages were not reported). Although weight loss may be a desirable side effect for some children and teens, too much weight loss can be a problem for growing bodies.
 
Some people find that giving Ritalin SR after breakfast (instead of before) may help with a loss of appetite and/or weight loss. If your child or teenager seems to be losing too much weight, talk to your healthcare provider. Other ADHD medications are available that may not cause these problems for your child.
 
5 Healthy Alternatives to Soda

Ritalin SR Drug Info

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.